New York, 2004

Lightning Strike in New York, July 5, 2004

July 5, 2004 · NWS OKX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 5, 1:25 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 5, 1:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
225 PM EDT MON JUL 5 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
COLD FRONT EXITS FAR EASTERN ZONES AROUND 06Z TONIGHT WITH SHOWERS
ENDING WITH OR SHORTLY AFTER FRONTAL PASSAGE. STRONG UPPER LEVEL
SHORT WAVE FOLLOWS SEVERAL HOURS LATER BUT IT APPEARS THIS FEATURE
WILL LACK MOISTURE TO TRIGGER ANY FURTHER CONVECTION DURING THE
OVERNIGHT. THUS WILL END THREAT ACROSS MY AREA BY 06Z. DRY
CONDITIONS EXPECTED TUESDAY AND TUESDAY NIGHT AS WEAK RIDGE SLIDES
ACROSS FROM THE WEST.

TEMPERATURES SHOULD REMAIN FAIRLY CLOSE TO NORMAL LEVELS THROUGH
THIS PERIOD GOING WITH A MESH OF ETA AND MAV OUTPUT.
&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
MOISTURE LEVELS ON THE INCREASE WEDNESDAY IN ADVANCE OF COLD FRONT
SWEEPING EASTWARD. WILL INTRODUCE A THREAT OF SHOWERS LATE IN THE
DAY WITH THE BETTER CHANCE HOLDING OFF UNTIL AFTER DARK. WILL KEEP
THIS CHANCE GOING INTO THURSDAY EVENING AS FRONTAL BOUNDARY WILL BE
A SLOW MOVER AS WAVE DEVELOPS ALONG IT OVER PENNSYLVANIA WEDNESDAY
NIGHT. THEREAFTER...LOOKING AT FAIR SKIES AND A WARMING TREND
THROUGH THE WEEKEND WITH RIDGE DOMINATING. APPROACHING COLD FRONT
MONDAY WILL WARRANT THE NEXT MENTION OF SHOWERS.

TEMPERATURES CLOSE TO NORMAL LEVELS WEDNESDAY...COOLING OFF A BIT IN
WAKE OF COLD FRONT LATE THURSDAY. MERCURY REBOUNDS QUICKLY BY THE
WEEKEND WITH SUNDAY APPEARING TO BE THE WARMEST DAY THROUGH THIS
PERIOD.
&&

.MARINE...
SEAS AT BUOY 44017 STILL RUNNING AT NEAR 5 FEET AND WITH THE
SOUTHERLY FLOW EXPECTED TO CONTINUE AHEAD OF THE COLD FRONT WILL
KEEP SEAS NEAR 5 FEET INTO EARLY THIS EVENING...AROUND 02Z. THEN
SEAS ON ALL WATERS WILL BE BELOW SMALL CRAFT AND ARE EXPECTED TO
REMAIN THROUGH THE REST OF THE FORECAST PERIOD. WINDS ON ALL THE
WATERS ARE NOT FORECAST TO BE A PROBLEM. WITH ANY SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND THE EVENING VISIBILITY CAN BE
REDUCED.
&&

.AVIATION...
FROM NYC WEST...SEVERAL LINES OF SCT TO NUMEROUS SHOWERS AND TSTMS
WILL CONTINUE TO DEVELOP FROM PA EAST ACROSS EASTERN NY AND NJ
...WHERE THE INSTABILITY IS GREATEST DUE TO MID AND UPPER LEVEL
DRYING. ALTHOUGH PREVAILING CIGS AND VSBY ARE VFR...THEY WILL BECOME
MVFR WITH THE HEAVIER SHOWERS AND TSTMS. WITH PRECIPITABLE WATER
CONTENTS ABOVE 2 INCHES...ANY SHOWER OR TSTM THAT DEVELOPS HAS THE
CAPABILITY OF PRODUCING HVY DOWN POURS...WHICH ALONG WITH
LIGHTNING...SHOULD BE THE MAIN THREATS THROUGH THE EVENING
HOURS...UNTIL ABOUT 03Z.
EAST OF NYC...IFR CIGS AND MVFR VSBYS SHOULD IMPROVE TEMPORARILY
...MAINLY BETWEEN 20 AND 23Z...BEFORE RE-DEVELOPING AFTER SUNSET
WITH LOW LEVEL COOLING OF A NEARLY SATURATED AIR MASS AS ELEVATED
CONVECTION ADVECTS EAST ACROSS THE REGION.
TIMING OF THE UPSTREAM COLD FRONT...WILL VARY FROM 04Z AT KSWF UNTIL
08Z AT KGON.
&&

.HYDROLOGY...
NO WIDESPREAD PROBLEMS EXPECTED INTO THIS EVENING WITH SHOWERS
GENERALLY SCATTERED ABOUT. HOWEVER WITH SOME BEEFY PRECIPITABLE
WATER VALUES STILL IN PLAY...LOCALLY HEAVY RAIN IS A THREAT AND THUS
RAINFALL AMOUNTS WILL NEED TO BE CLOSELY MONITORED.

NOTE...OUR RADAR IS DOWN AND WILL REMAIN DOWN UNTIL TOMORROW
AWAITING THE ARRIVAL OF A NEEDED PART.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS...ANZ355-353-350.
&&
Hazardous weather outlook, Jul 5, 2:55 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
355 AM EDT MON JUL 5 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-061000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
355 AM EDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Philadelphia radar (KDIX), 86 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kings

When
July 5, 2:00 PM EST
Where
Kings County, Central Portion
Reported by
NEWSPAPER
Coordinates
40.634, -73.950 (the zone’s center; the record gives no point)

Lightning from a thunderstorm ignited a 6 alarm fire at a mattress factory in Bushwick. Nine firefighters were injured.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413574.